Arizona, 2019Flash Flood in Arizona, September 7, 2019
September 7, 2019 · NWS FGZ · 1 event in 1 county or zone
A thunderstorm caused heavy rain and flash flooding in Big Bug Creek.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm caused heavy rain and flash flooding in Big Bug Creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 7, 9:02 AM MST, 3 hours 28 minutes earlier.
Area forecast discussion, Sep 7, 9:02 AM MST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
902 AM MST Sat Sep 7 2019
.SYNOPSIS...A weak weather disturbance will produce a good chance
of showers and thunderstorms across northern Arizona through this
evening. A stronger disturbance on Sunday will bring cooler
temperatures and gusty winds but deliver drier air for a downturn
in thunderstorms. An even stronger system will approach early next
week with cooler temperatures, breezy conditions and a chance of
showers and storms each day through Wednesday.
&&
.UPDATE...
Satellite imagery shows the monsoon plume axis along a line from
Durango Co, Chinle, Black Canyon City. Within the moisture plume are
areas of 20kt plus bulk shear aloft. Isolated thunderstorms have
already developed along this line this morning, and high res radar
forecasts through this evening show fast moving thunderstorms
across much of northern Arizona as the plume and shear aloft move
very slowly to the east. Storm motion today from SW to NE.
Have increased precip chances this morning across southern Yavapai
county and this afternoon across the Little Colorado River Valley
and Window Rock areas.
&&
.PREV DISCUSSION /317 AM MST/...For today and Sunday...A couple of
weather disturbances will move from west to east across Arizona.
The first of these systems, currently over southern California,
will draw moisture northward and produce some mid-level cooling
this afternoon. When combined with daytime heating the result
will an increased chance of thunderstorms especially from about
Flagstaff eastward, with storm motion toward the northeast around
10 mph. A stronger disturbance will move through on Sunday
producing 5-10 degrees of cooling and southwest winds at 15 to 25
mph with a few gusts approaching 40 mph. Much drier air be
ushered in with the Sunday system so the threat for storms will
largely be confined far eastern Arizona and mainly in the morning
hours.
Monday through Wednesday...Forecast models continue to show an
even stronger trough moving across the western United States
drawing moisture back northward across central Arizona. The
result will be a chance of showers and thunderstorms at times,
most numerous from the Mogollon Rim and White Mountains southward.
There will also be a chance for some organized and possibly
stronger storms with increased winds aloft. Although the
afternoons will be the favored time for storms, with the trough in
the region the chance of overnight activity will be present each
night, with Monday night showing the best potential to be active
according to the latest guidance. It will remain breezy at times
with high temperatures dipping to slightly below normal for the
first time in several weeks. The trough should be east of the
region by Thursday and Friday for a return to drier and warmer
conditions.
&&
.AVIATION...For the 18Z package...VFR conditions with SW-W winds
around 7-17kts through 02Z. There will be scattered to numerous
storms along the Mogollon Rim and over the White Mountains. Storm
coverage will be more isolated elsewhere. Look for coverage to begin
to decrease between 02 - 04Z. MVFR conditions are possible in areas
with TSRA. Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...The highest chances for storms today will be along
the Mogollon Rim and near the White Mountains, with lesser chances
elsewhere. Sunday will be drier with windy conditions. Near-critical
fire weather conditions expected across the Coconino Plateau Sunday.
Monday through Wednesday...Expect a chance of afternoon thunderstorm
each day mostly along and south of the Mogollon Rim. Afternoon winds
Tuesday and Wednesday will be breezy over the higher terrain.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...DL/JJ
AVIATION...NL
FIRE WEATHER..NL
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Sep 7, 11:20 AM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1120 AM MST Sat Sep 7 2019
AZZ008-015-037-038-071845-
Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-Oak Creek and Sycamore Canyons-
1120 AM MST Sat Sep 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 1145 AM MST...
At 1118 AM MST, Doppler radar was tracking a line of strong
thunderstorms near Stoneman Lake, or 9 miles east of Sedona, moving
northeast at 15 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
This line of storms will impact travel on I-17 from Stoneman Lake
northward to mile marker 320.
LAT...LON 3474 11164 3470 11173 3486 11164 3486 11155
3479 11160
TIME...MOT...LOC 1818Z 239DEG 12KT 3482 11163
41Special weather statement, Sep 7, 11:52 AM MST, 38 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1152 AM MST Sat Sep 7 2019
AZZ016-071915-
Eastern Mogollon Rim-
1152 AM MST Sat Sep 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 1215 PM
MST...
At 1151 AM MST, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Aripine, or 16 miles southeast of Forest Lakes,
moving northeast at 10 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of Navajo County,
including the following locations... Lewis Canyon Group Campground.
LAT...LON 3411 11074 3420 11073 3444 11040 3428 11020
TIME...MOT...LOC 1851Z 220DEG 9KT 3423 11055
41
Flash Flood, Yavapai
- When
- September 7, 12:30 PM MST to 3:30 PM MST
- Where
- Yavapai County, Mayer to 1.31 mi ENE of Cordes
- Cause
- Heavy Rain / Burn Area
- Reported by
- Official NWS Observations
- Coordinates
- 34.400, -112.230
Big Bug Creek in Mayer rose 2.5 feet between 1230 and 130 PM.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, September 7, 2019$1.0 million · 1.75 in hail · 2 events
- Tropical Depression in Maine, September 7, 20193 events
- High Wind in California, September 7, 201955 kt wind · 3 events
- Coastal Flood in Maryland, September 7 to 8, 20192 events
- High Wind in California, September 7, 201958 kt wind · 2 events
- High Wind in Rhode Island, September 7, 201950 kt wind · 1 event
- Waterspout in South Atlantic Coastal Waters, September 7, 20191 event
- Damaging Wind in New Mexico, September 7, 201958 kt wind · 1 event
- Wildfire in California, September 7, 20191 event
- Hail in Kansas, September 7, 20190.88 in hail · 1 event
- Hail in Nebraska, September 7, 20190.88 in hail · 1 event
- Flash Flood in Arizona, September 7 to 8, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857070.